Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Salt Lake City, UT

June 30, 20206 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 30, 2020, 2:25 PM MDT for 6 counties in Utah. It took effect at Jul 1, 2020, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2020, 2:25 PM MDT (20:25 UTC)
In effect from
Jul 1, 2020, 12:00 PM MDT
Expired
Jul 2, 2020, 9:00 PM MDT
In force
33 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Sanpete County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 113 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS85 KSLC 302025
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
225 PM MDT Tue Jun 30 2020

UTZ492-495-010430-
/O.NEW.KSLC.FW.W.0011.200701T1800Z-200702T0300Z/
Central Utah West Desert-Color Country West Desert-
225 PM MDT Tue Jun 30 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Wednesday.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
6 follow-up statements
751 
WWUS85 KSLC 010247
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
847 PM MDT Tue Jun 30 2020

UTZ492-495-011900-
/O.CON.KSLC.FW.W.0011.200701T1800Z-200702T0300Z/
Central Utah West Desert-Color Country West Desert-
847 PM MDT Tue Jun 30 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 492 AND 495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
061 
WWUS85 KSLC 010855
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
255 AM MDT Wed Jul 1 2020

UTZ492-495-012300-
/O.CON.KSLC.FW.W.0011.200701T1800Z-200702T0300Z/
Central Utah West Desert-Color Country West Desert-
255 AM MDT Wed Jul 1 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 492 AND 495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
765 
WWUS85 KSLC 012058
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
258 PM MDT Wed Jul 1 2020

UTZ492-495-020600-
/O.EXT.KSLC.FW.W.0011.000000T0000Z-200703T0300Z/
Central Utah West Desert-Color Country West Desert-
258 PM MDT Wed Jul 1 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South 15 to 25 mph with gusts up to 35 mph through this
  evening. Winds are expected to decrease overnight and develop
  again near noon Thursday.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
881 
WWUS85 KSLC 020300
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
900 PM MDT Wed Jul 1 2020

UTZ492-495-021200-
/O.CON.KSLC.FW.W.0011.000000T0000Z-200703T0300Z/
Central Utah West Desert-Color Country West Desert-
900 PM MDT Wed Jul 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South 15 to 25 mph with gusts up to 35 mph. Winds are
  expected to decrease tonight and develop again after noon 
  Thursday.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
630 
WWUS85 KSLC 020925
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
325 AM MDT Thu Jul 2 2020

UTZ492-495-022200-
/O.CON.KSLC.FW.W.0011.000000T0000Z-200703T0300Z/
Central Utah West Desert-Color Country West Desert-
325 AM MDT Thu Jul 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South 15 to 25 mph with gusts up to 35 mph this
  afternoon and evening. 

* RELATIVE HUMIDITY...As low as 9 percent this afternoon.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
281 
WWUS85 KSLC 022003
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
203 PM MDT Thu Jul 2 2020

UTZ492-495-030600-
/O.NEW.KSLC.FW.W.0012.200703T1800Z-200704T0300Z/
/O.CON.KSLC.FW.W.0011.000000T0000Z-200703T0300Z/
Central Utah West Desert-Color Country West Desert-
203 PM MDT Thu Jul 2 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 492 AND
495...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 492 AND 
495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for thunderstorms and gusty microburst winds, which 
is in effect from noon to 9 PM MDT Friday. The previous Red Flag 
Warning for wind and low relative humidity remains in effect until
9 PM tonight.

* AFFECTED AREA...Fire Weather Zone 492 Central Utah West Desert 
  and Fire Weather Zone 495 Color Country West Desert.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms are
  expected to develop Friday afternoon and evening. 

* OUTFLOW WINDS...Gusty and erratic winds are possible near any
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds and
low humidities will create favorable conditions for new fire 
starts and extreme fire behavior.

&&

$$

UTZ484-489-493-494-496>498-030600-
/O.NEW.KSLC.FW.W.0012.200703T1800Z-200704T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah Mountains-
Henry Mountains-Color Country Mountains-Mojave Desert-
Grand Staircase-
203 PM MDT Thu Jul 2 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 
484...489...493... 494...496...497 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for thunderstorms and gusty microburst winds, which 
is in effect from noon to 9 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 493 
  Central Utah Mountains...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 496 Color Country Mountains...
  Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 
  Grand Staircase.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts could spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms are
  expected to develop Friday afternoon and evening. 

* OUTFLOW WINDS...Gusty and erratic winds are possible near any
  showers or thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 30, 9:57 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 9:57 AM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
957 AM MDT Tue Jun 30 2020

.SYNOPSIS...An unseasonably cold storm system will continue to
impact northern portions of the area today. A warming trend is
expected state-wide through the weekend...with the potential for
a weak monsoonal surge across southern and eastern Utah Friday
into Saturday.

&&

.DISCUSSION...Quite a cold morning across portions of the state,
particularly across the north, for nearly July. The main upper
level low will continue to pull away from the region this morning.
Gradually building heights will reduce the threat for any showers
as the mid-level cold pool shifts eastward this afternoon. The
best chance for precipitation for most of northern Utah (mainly
north of Provo) will be this morning.

Looking at the environmental analysis, there may be a brief period
of enhanced instability coupled with modest deep layer shear near
and north of the GSL early this afternoon which may support a few
thunderstorms. Any thunderstorms are expected to remain weak.

Gradual warming can be expected through the remainder of the week.
See the fire weather discussion regarding the potential for
isolated critical fire weather conditions across the western
valleys Wednesday afternoon and evening. Plan to coordinate with
relevant partners prior to making any warning decisions.

Updated the forecast to better match PoPs/sky with current
observational and model trends. No additional updates are
anticipated.

&&

.AVIATION...Showers will continue to impact the SLC terminal at
times through early afternoon. Southerly winds are expected to
shift to the northwest between 18-20Z, though winds may be erratic
at times due to showers in the area.

&&

.FIRE WEATHER...The storm system that has brought significantly
cooler conditions to the district will track across the UT/ID
border this morning prior to pulling off to the northeast tonight.
A steady warming trend will begin Wednesday as a more typical and
dryer southwesterly flow aloft develops across the eastern Great
Basin. Pockets of near critical fire weather conditions are
possible across the lower elevations of western Utah as modest
southerly winds coupled with low RH looks likely for a few hours
during peak heating, but widespread critical conditions are not
expected.

Mid and upper level moisture is still expected to increase from
south to north on Friday, this bringing the potential for isolated
to scattered high based storms capable of gusty outflow winds,
but minimal wetting rain potential. The best potential for these
storms should remain largely south of I-70.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 30, 10:16 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1016 AM MDT Tue Jun 30 2020

UTZ001>016-019>021-517-518-WYZ021-011300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1016 AM MDT Tue Jun 30 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Cool and unsettled conditions will remain across northern Utah
today, prior to clearing conditions tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds and low humidities will bring isolated critical fire
weather conditions to portions of western Utah Wednesday afternoon
and evening.

A weak monsoon push may bring high based showers and
thunderstorms with little threat of rain to portions of southern
Utah Friday and Saturday afternoon and evening. This may create
elevated fire weather concerns during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.